NTSB Identification: NYC06LA144.
The docket is stored in the Docket Management System (DMS). Please contact Records Management Division
Accident occurred Tuesday, June 13, 2006 in Mayville, NY
Probable Cause Approval Date: 11/29/2007
Aircraft: Taylorcraft BC12-D, registration: N96486
Injuries: 1 Fatal,1 Serious.

NTSB investigators may not have traveled in support of this investigation and used data provided by various sources to prepare this aircraft accident report.

The student pilot initiated a takeoff, and as the airplane reached an altitude of 200 to 600 feet, the CFI "pulled the power" to simulate an engine failure. The student pilot "shoved" the nose of the airplane down, assured the airspeed was 60 mph, and initiated a "gentle" left turn. While the airplane was turning, the student pilot noticed the CFI was "preoccupied" with something on the instrument panel. Shortly after, the CFI took control of the airplane, and stated, "I'll fly now." The airplane then struck power lines and trees, and impacted the ground. Examination of the airplane and engine revealed no preimpact mechanical anomalies. The pilot had been treated for chronic back pain for approximately 10 years, and had become addicted to pain medication. Additionally, she suffered from severe abdominal symptoms, likely caused by her dependence on narcotics. During the 4 years preceding the accident, the pilot was prescribed multiple narcotics to treat her pain. At the time of the accident, the pilot was regularly filling prescriptions for fentanyl (an imparing narcotic) patches and carisoprodol (a sedative muscle relaxant) at least every four weeks. She was also taking gabapentin (an anti-seizure medication, also used to treat chronic pain), and fFluconazole (a prescription n antifungal medication prescribed 8 days prior to the accident, which had the potential to substantially interfere with the metabolism of fentanyl). The pilot was found wearing fentanyl patches in excess of the amount prescribed. Postaccident toxicology testing performed on the pilot revealed fentanyl, carisoprodol, fluconazole, and gabapentin was detected in the pilot'sin her blood and urine. The level of fentanyl detected in the pilot's blood was several times the maximum expected from typical use of doses prescribed. The pilot had not noted her narcoctic dependence or use of any medications other than ibuprofen, on her applications for airmen medical certification. If they had been reported, the certificate would have been denied.

The National Transportation Safety Board determines the probable cause(s) of this accident to be:

The flight instructor's improper decision to attempt a simulated engine failure at a low altitude and her failure to maintain clearance from trees and wires, while maneuvering. Also causal was the flight instructor's impairment from prescription medication.

Full narrative available

Index for Jun2006 | Index of months